Acute bioprosthetic thrombosis immediately after aortic valve replacement


    loading  Checking for direct PDF access through Ovid

Abstract

We present the case of a 72-year-old woman referred for dyspnea and vertigo when admitted to the hospital with a diagnosis of aortic stenosis. She had hypertension with previous deep venous thrombosis with no known hypercoagulable diathesis. She underwent aortic valve replacement with a Carpentier–Magna bioprosthesis without intraoperative complications; selective cardioplegia before aortic wall suture confirmed that coronary ostia were free. After extracorporeal circulation weaning, an episode of ventricular fibrillation occurred; sinus rhythm was restored using 20 J shock. Considering new episodes of ventricular fibrillation, the increasing number of polymorph ectopic ventricular systoles and the worsening of patient condition despite the use of high doses of inotropes, an intra-aortic balloon pump 1: 1 was inserted via the right femoral artery. Echocardiography (ECG) did not show alteration of the bioprosthesis in the presence of severe left ventricular impairment (ejection fraction <30%) with ipokinesia of the anterior–lateral wall and moderate–severe mitral regurgitation. Considering the rapid decline of the patient's condition despite the use of high doses of inotropes and an intra-aortic balloon pump, the aortic wall was reopened to control bioprosthesis. The intraoperative finding was unexpected; a thrombus of length 3–4 cm was found, attached to the prosthetic annulus and protruding into the left main trunk. The thrombus was immediately sucked up to avoid coronary embolization and, after that, the prosthesis was replaced with a Mitroflow 19 (Sorin Group Inc, Mitroflow Division, Vancouver, Canada) bioprosthesis. Probably, an association between factors could induce thrombosis-like aortic sinuses: annulus dimensions, endothelium damage caused during decalcification, tears in the bioprosthetic sewing ring, unknown coagulation diathesis and the structure of the Carpentier–Magna support may have induced this very unusual complication. However, we do not have enough information to establish with certainty the causes of this complication, but discussion of this topic may be useful.

    loading  Loading Related Articles